Alert archive / Michigan / Special Weather Statements in 2021

Special Weather Statement, NWS Detroit, MI

June 28, 2021Washtenaw County, Michigan

NWS Detroit, MI issued this special weather statement at Jun 28, 2021, 8:10 PM EDT for Washtenaw County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 8:10 PM EDT (00:10 UTC)
Expired
Jun 28, 2021, 9:00 PM EDT
In force
50 min
Issued by
NWS Detroit, MI

County Washtenaw County, MI

The radar

The Detroit radar (KDTX), 69 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.2 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1363 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted.

084 
WWUS83 KDTX 290010
SPSDTX

Special Weather Statement
National Weather Service Detroit/Pontiac MI
810 PM EDT Mon Jun 28 2021
 
MIZ075-076-082-290100-
Lenawee MI-Washtenaw MI-Wayne MI-
810 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WAYNE...NORTHEASTERN
LENAWEE AND EASTERN WASHTENAW COUNTIES UNTIL 900 PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or near Tecumseh, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Milan around 830 PM EDT.
  Saline around 835 PM EDT.
  Ann Arbor around 845 PM EDT.
  Ypsilanti around 855 PM EDT.
  Dixboro around 900 PM EDT.

Other locations impacted by this storm include Bridgewater,
Pittsfield Township, Macon and Barton Hills.

LAT...LON 4208 8401 4243 8372 4225 8342 4208 8368
      4208 8377 4202 8377 4198 8383
TIME...MOT...LOC 0010Z 219DEG 20KT 4208 8386 

$$

TF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this special weather statement went out at Jun 28, 7:40 PM EDT, 30 minutes earlier.

Area forecast discussion, Jun 28, 7:40 PM EDT, 30 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
740 PM EDT Mon Jun 28 2021

.AVIATION...

A widely scattered coverage of showers and thunderstorms regionally
will gradually diminish with the loss of daytime heating late this
evening. A lingering chaotic coverage of mid level cloud for the
overnight period. Environment may again support a limited coverage
of stratus development around daybreak, although confidence in
development remains quite low. Similar conditions exists again on
Tuesday, with a very moist and gradually destabilizing environment
bringing the chance for afternoon/early evening showers and
thunderstorms.

For DTW...Small area of showers and isolated thunderstorms will
remain in the vinicity of DTW through 01-02z window. Potential
diminishes quickly thereafter.

.DTW THRESHOLD PROBABILITIES...

* Low for ceiling at or below 5000 feet through Tuesday.

* Low in thunderstorms impacting DTW through 02z.

&&

.PREV DISCUSSION...
Issued at 403 PM EDT Mon Jun 28 2021

DISCUSSION...

Dome of high pressure across the mid-Atlantic will continue to
encroach upon the northeastern seaboard through the day today which
has resulting in gradually building heights across Southeast
Michigan. Gradually building heights allowed a warm front to enter
north into Michigan early this morning, with the warm/stationary
front now in place north of the Ann Arbor/Metro Detroit region. This
frontal boundary will be the focal point for afternoon and evening
shower and thunderstorm production with the weaker convergence along
the frontal zone, with main activity holding on or south of I-69. Hi-
res nam also showing a secondary source of CI from the differential
heating boundary/lake breeze over Lake Erie, and over southern Lake
Michigan, with storm motion bringing some activity over SE MI,
possibly north of I-69, later this evening.

Overall, effective bulk shear values between 20 to 25 knots (near
uni-directional wind field with modest wind speeds) and weak mid-
level lapse rates will limit severe weather potential today. SWODY1
has included locations south of I-69 in a marginal risk for severe
weather for wind gust concerns, thus will not discount the chance
for an isolated strong wind gusts to 60 mph given building
instability with the better low-level lapse rates and precipitation
loading potential. But overall, the main hazard will continue to be
tied with the anomalously moist conditions in place where PW values
remain between 1.75 to 1.90 inches over SE MI. Stronger storms will
be capable of periods of torrential rainfall. Will need to watch for
any repeated rounds of heavier rainfall with repeated rounds of
shower and storm activity along the front. Hi-res output suggests
accumulation totals between .50 to 1 inch will be possible somewhere
along or between I-94 to I-69 if repeated storm activity occurs,
with localized higher amounts under stronger thunderstorm activity.

Heights continue to gradually increase across SE MI into Tuesday
while the enamel's ridge of high pressure over the Pacific NW
starts to move more inland and break down. This will cause a
shortwave & surface low pressure over the Midwest to eject north
across Lake Superior late Tuesday into Wednesday. As a result,
surface warm front over southern Michigan will draw north into
northern lower Michigan throughout the day and will maintain dew
points in the lower 70s across SE MI. Building moisture will bolster
instability with internal probabilistic guidance trending more
likely to see CAPE values in excess of 1,500 J/kg over the Metro
region, with HREF mean values showing values in excess of 2,000
J/kg. Needless to say, better instability to work with tomorrow with
better bulk shear values around 30 knots. Current thinking is that
PoP coverage may not as widespread as initially thought in the
morning/early afternoon with weaker mid-level convergence, but will
maintain low-end likely PoPs as it will not take much forcing for CI
in this subtropical environment. PoPs then much more likely late
Tuesday into Wednesday with better proximity to the trough and right
entrance dynamics. Mid-level lapse rates remain poor over SE MI, but
better instability and slightly between shear suggests late day
organization will bring another chance to see isolated wind gusts to
60 mph and torrential rainfall with any activity.

Additional shower and thunderstorm chances exist on
Wednesday/Thursday tied to the eventual passage of a cold front and
upper-level shortwave which will look to finally start to break down
the persistent pattern that Michigan has been stuck in over the past
week. Drop in temperature and humidity to follow the passage of the
front late next week with along decreasing chances for rain and
thunderstorms.

MARINE...

A warm front lifts across the region this afternoon into tonight
with an increasing coverage of showers and storms filling in. Heavy
downpours and localized higher wind and waves will be possible in
any convection. Outside of any storms, light and variable marine
winds expected through the remainder of today and again on Tuesday
amidst an overall diffuse pressure pattern. Rain chances stay in the
likely category into Tuesday as the front lingers over the central
Great Lakes. Low pressure develops over the northern Lakes Tuesday
night and forces the front back south on Wednesday as a cold front.
This leads to additional showers/storms before cooler and drier air
is ushered in for the late week on modest northerly flow.

HYDROLOGY...

A weak frontal boundary will be the focal point for widely scattered
rain showers and thunderstorms, mainly south of I-69. Torrential
rainfall will again be possible with stronger activity given the
high moisture content across Michigan. Multiple rounds of
precipitation will be possible along the front, with accumulation
totals ranging between .5 to 1 inch by late tonight for locations
that do experience multiple rounds of activity. Localized higher
amounts will be possible with stronger storms.

Widely scattered to numerous showers and storms will again be likely
on Tuesday where rainfall totals will be highly variable across
Southeast Michigan depending on where the heaviest precipitation
sets up. Any repeated rounds of thunderstorm activity can again
bring precipitation totals to an inch or more. Thus, localized
flooding concerns remain in place for Tuesday and Wednesday for low-
lying areas and urban locations.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....MR
DISCUSSION...AM
MARINE.......TF
HYDROLOGY....AM

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 28, 4:21 PM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
421 PM EDT Mon Jun 28 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-292030-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
421 PM EDT Mon Jun 28 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected this evening as a
weak frontal boundary holds south of I-69 under a moist and unstable
air mass. There is a marginal risk for severe weather south of I-69,
mainly for isolated damaging wind gusts up to 60 mph. Otherwise,
very heavy downpours can be expected with any activity and may lead
to localized minor flooding issues. Storms will move from southwest
to northeast at 25 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe weather on Tuesday as an upper
level disturbance encroaches on the area and support the development
of numerous showers and thunderstorms. The primary hazard will be
locally damaging wind gusts to 60 mph. Torrential downpours can also
be expected as the atmosphere remains very warm and moist over the
region. Storms will move from west to east at 30 mph.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-292030-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
421 PM EDT Mon Jun 28 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Tonight

Isolated to scattered thunderstorms are expected this afternoon and
evening as a weak frontal boundary holds through the area amidst a
moist and unstable air mass. There is a maginal risk for severe
weather mainly for Lake St. Clair, where isolated strong wind gusts
up to 50 knots will be possible. Storms will move from southwest to
northeast at 20 knots.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a marginal risk of severe weather on Tuesday as an upper
level disturbance encroaches on the area and support the development
of numerous showers and thunderstorms. The primary hazard will be
locally damaging wind gusts to 50 knots. Torrential downpours can
also be expected as the atmosphere remains very warm and moist over
the region. Storms will move from west to east at 25 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, Jun 28, 6:30 PM EDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
630 PM EDT Mon Jun 28 2021

MIZ061-062-282315-
Genesee MI-Lapeer MI-
630 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LAPEER AND
NORTHEASTERN GENESEE COUNTIES UNTIL 715 PM EDT...

At 630 PM EDT, Doppler radar was tracking a strong thunderstorm over
Davison, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Lapeer around 655 PM EDT.
  Columbiaville and Otter Lake around 705 PM EDT.

Other locations impacted by this storm include Atlas and Elba.

LAT...LON 4290 8350 4296 8366 4322 8347 4322 8346
      4323 8346 4323 8334 4317 8325
TIME...MOT...LOC 2230Z 215DEG 20KT 4300 8352

MR
Special weather statement, Jun 28, 7:18 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
718 PM EDT Mon Jun 28 2021

MIZ054-055-062-290000-
Tuscola MI-Sanilac MI-Lapeer MI-
718 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TUSCOLA...
SOUTHWESTERN SANILAC AND NORTHERN LAPEER COUNTIES UNTIL 800 PM EDT...

At 718 PM EDT, Doppler radar was tracking a strong thunderstorm near
Columbiaville, moving northeast at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  North Branch around 740 PM EDT.
  Clifford around 755 PM EDT.
  Marlette and Kingston around 800 PM EDT.

Other locations impacted by this storm include Wilmot, Juhl, East
Dayton, Burnside, Kings Mill and Silverwood.

LAT...LON 4304 8315 4312 8341 4349 8326 4337 8285
TIME...MOT...LOC 2318Z 206DEG 19KT 4316 8329

TF
Special weather statement, Jun 28, 7:36 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
736 PM EDT Mon Jun 28 2021

MIZ069-075-076-290015-
Oakland MI-Washtenaw MI-Wayne MI-
736 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WAYNE...SOUTHWESTERN
OAKLAND AND EASTERN WASHTENAW COUNTIES UNTIL 815 PM EDT...

At 736 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dixboro, or near Ann Arbor, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Dixboro around 740 PM EDT.
  Salem around 755 PM EDT.
  South Lyon around 800 PM EDT.
  Northville around 810 PM EDT.
  Novi and West Bloomfield around 815 PM EDT.

Other locations impacted by this storm include Franklin, Pittsfield
Township, Orchard Lake, Redford, Plymouth, Commerce, Oak Park, Garden
City, Barton Hills and Walled Lake.

LAT...LON 4229 8384 4243 8368 4243 8366 4245 8366
      4263 8346 4244 8313 4213 8365
TIME...MOT...LOC 2336Z 221DEG 23KT 4232 8371

TF
Special weather statement, Jun 28, 7:54 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
754 PM EDT Mon Jun 28 2021

MIZ060-061-068-290045-
Shiawassee MI-Livingston MI-Genesee MI-
754 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SHIAWASSEE...
NORTHWESTERN LIVINGSTON AND SOUTHWESTERN GENESEE COUNTIES UNTIL 845
PM EDT...

At 754 PM EDT, Doppler radar was tracking a strong thunderstorm over
Perry, moving northeast at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

This strong thunderstorm will be near...
  Byron and Bancroft around 810 PM EDT.
  Durand, Corunna and Gaines around 815 PM EDT.
  Lennon around 825 PM EDT.
  Swartz Creek around 830 PM EDT.
  Flushing around 840 PM EDT.
  Flint and Burton around 845 PM EDT.

Other locations impacted by this storm include Juddville, Rankin,
Conway Township, Shaftsburg and Vernon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4315 8390 4295 8366 4266 8415 4278 8416
      4277 8432 4281 8436
TIME...MOT...LOC 2354Z 230DEG 32KT 4280 8419

TF
Special weather statement, Jun 28, 8:10 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
810 PM EDT Mon Jun 28 2021

MIZ075-076-082-290100-
Lenawee MI-Washtenaw MI-Wayne MI-
810 PM EDT Mon Jun 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL WAYNE...NORTHEASTERN
LENAWEE AND EASTERN WASHTENAW COUNTIES UNTIL 900 PM EDT...

At 810 PM EDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or near Tecumseh, moving northeast at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Milan around 830 PM EDT.
  Saline around 835 PM EDT.
  Ann Arbor around 845 PM EDT.
  Ypsilanti around 855 PM EDT.
  Dixboro around 900 PM EDT.

Other locations impacted by this storm include Bridgewater,
Pittsfield Township, Macon and Barton Hills.

LAT...LON 4208 8401 4243 8372 4225 8342 4208 8368
      4208 8377 4202 8377 4198 8383
TIME...MOT...LOC 0010Z 219DEG 20KT 4208 8386

TF

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:15 PM EDTSpecial Weather StatementDTXWayne60 min
Jun 28, 8:51 PM EDTSpecial Weather StatementDTXWashtenaw39 min
Jun 28, 9:09 PM EDTSpecial Weather StatementDTXMacomb, Saint Clair66 min
Jun 29, 4:24 AM EDTSpecial Weather StatementDTXLivingston, Oakland66 min
Jun 29, 12:48 PM EDTSpecial Weather StatementDTXLivingston, Shiawassee, Washtenaw57 min
Jun 29, 1:06 PM EDTSevere Thunderstorm WarningDTXGenesee, Livingston, Oakland, Shiawassee54 min
Jun 29, 1:38 PM EDTSpecial Weather StatementDTXLivingston, Washtenaw97 min
Jun 29, 1:55 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer, Oakland38 min
Jun 29, 2:02 PM EDTSevere Thunderstorm WarningDTXWashtenaw58 min
Jun 29, 2:30 PM EDTSpecial Weather StatementDTXMacomb, Monroe, Oakland, Saint Clair, Wayne60 min
Jun 29, 2:56 PM EDTSpecial Marine WarningDTX70 min
Jun 29, 3:04 PM EDTSpecial Marine WarningDTX56 min
Jun 29, 3:09 PM EDTAreal Flood AdvisoryDTXMacomb, Oakland, Wayne90 min
Jun 29, 3:09 PM EDTSevere Thunderstorm WarningDTXMacomb, Wayne23 min
Jun 29, 3:28 PM EDTAreal Flood AdvisoryDTXSaint Clair73 min
Jun 29, 5:58 PM EDTSpecial Marine WarningDTX77 min

Nearby

Special Weather Statements in Michigan, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.